Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Structure of measures in Lipschitz differentiability spaces

Author: David Bate
Journal: J. Amer. Math. Soc. 28 (2015), 421-482
MSC (2010): Primary 30L99; Secondary 49J52, 53C23
Published electronically: June 4, 2014
MathSciNet review: 3300699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the equivalence of two seemingly very different ways of generalising Rademacher's theorem to metric measure spaces. One such generalisation is based upon the notion of forming partial derivatives along a very rich structure of Lipschitz curves in a way analogous to the differentiability theory of Euclidean spaces. This approach to differentiability in this generality appears here for the first time and by examining this structure further, we naturally arrive to several descriptions of Lipschitz differentiability spaces.

References [Enhancements On Off] (What's this?)

  • [ACP] Giovanni Alberti, Marianna Csörnyei, and David Preiss, Structure of null sets, differentiability of Lipschitz functions, and other problems. Preprint.
  • [ACP10] Giovanni Alberti, Marianna Csörnyei, and David Preiss, Differentiability of Lipschitz functions, structure of null sets, and other problems, Proceedings of the International Congress of Mathematicians. Volume III, Hindustan Book Agency, New Delhi, 2010, pp. 1379-1394. MR 2827846 (2012g:26016)
  • [AGS11] Luigi Ambrosio, Nicola Gigli, and Giuseppe Savaré, Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below, Invent. Math. 195 (2014), no. 2, 289-391. MR 3152751,
  • [AK00] Luigi Ambrosio and Bernd Kirchheim, Rectifiable sets in metric and Banach spaces, Math. Ann. 318 (2000), no. 3, 527-555. MR 1800768 (2003a:28009),
  • [Alb93] Giovanni Alberti, Rank one property for derivatives of functions with bounded variation, Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), no. 2, 239-274. MR 1215412 (94g:49100),
  • [Ber08] Patrick Bernard, Young measures, superposition and transport, Indiana Univ. Math. J. 57 (2008), no. 1, 247-275. MR 2400257 (2009b:49101),
  • [BS13] David Bate and Gareth Speight, Differentiability, porosity and doubling in metric measure spaces, Proc. Amer. Math. Soc. 141 (2013), no. 3, 971-985. MR 3003689,
  • [Che99] J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), no. 3, 428-517. MR 1708448 (2000g:53043),
  • [CK09] Jeff Cheeger and Bruce Kleiner, Differentiability of Lipschitz maps from metric measure spaces to Banach spaces with the Radon-Nikodým property, Geom. Funct. Anal. 19 (2009), no. 4, 1017-1028. MR 2570313 (2011c:30138),
  • [Gon11] Jasun Gong, Rigidity of derivations in the plane and in metric measure spaces 33 (2011), available at arXiv:1110.4282.
  • [Gon12] Jasun Gong, The Lip-lip condition on metric measure spaces 31 (2012), available at arXiv:1208.2869.
  • [Hei01] Juha Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001. MR 1800917 (2002c:30028)
  • [Kec95] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597 (96e:03057)
  • [Kei04] Stephen Keith, A differentiable structure for metric measure spaces, Adv. Math. 183 (2004), no. 2, 271-315. MR 2041901 (2005g:46070),
  • [KM11] Bruce Kleiner and John Mackay, Differentiable structures on metric measure spaces: A primer 23 (2011), available at arXiv:1108.1324.
  • [Lis07] Stefano Lisini, Characterization of absolutely continuous curves in Wasserstein spaces, Calc. Var. Partial Differential Equations 28 (2007), no. 1, 85-120. MR 2267755 (2007k:49001),
  • [MMPZ03] M. E. Mera, M. Morán, D. Preiss, and L. Zajíček, Porosity, $ \sigma $-porosity and measures, Nonlinearity 16 (2003), no. 1, 247-255. MR 1950786 (2003m:28003),
  • [PS13] Emanuele Paolini and Eugene Stepanov, Decomposition of acyclic normal currents in a metric space, J. Funct. Anal. 263 (2012), no. 11, 3358-3390. MR 2984069,
  • [Rud08] Walter Rudin, Function theory in the unit ball of $ \mathbb{C}^n$, Classics in Mathematics, Springer-Verlag, Berlin, 2008. Reprint of the 1980 edition. MR 2446682 (2009g:32001)
  • [Smi93] S. K. Smirnov, Decomposition of solenoidal vector charges into elementary solenoids, and the structure of normal one-dimensional flows, Algebra i Analiz 5 (1993), no. 4, 206-238 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 5 (1994), no. 4, 841-867. MR 1246427 (94i:49054)
  • [You69] L. C. Young, Lectures on the calculus of variations and optimal control theory, Foreword by Wendell H. Fleming, W. B. Saunders Co., Philadelphia-London-Toronto, Ont., 1969. MR 0259704 (41 #4337)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 30L99, 49J52, 53C23

Retrieve articles in all journals with MSC (2010): 30L99, 49J52, 53C23

Additional Information

David Bate
Affiliation: Department of Mathematics, Mathematics Institute, Zeeman Building, University of Warwick, Coventry, CV4 7AL, UK
Address at time of publication: Department of Mathematics, University of Chicago, 5734 S. University Avenue, Room 208C, Chicago, Illinois 60637

Received by editor(s): August 10, 2012
Received by editor(s) in revised form: February 6, 2014
Published electronically: June 4, 2014
Additional Notes: I would like to thank David Preiss for his dedicated reading of this manuscript and for our insightful conversations throughout my time as his student. I would also like to thank Guy C. David (UCLA) for spotting a technical error in the first version of Section 6. This work was supported by the EPSRC
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society